Minnesota, 2010

High Wind in Minnesota, October 26 to 27, 2010

October 26 to 27, 2010 · NWS FGF · 12 events in 12 counties and zones

A strong area of surface low pressure over central Minnesota on Tuesday morning (26th) continued to deepen and move north during the day. This ended up being a record low pressure event and also created an intense pressure gradient across eastern North Dakota and portions of northwest and west central Minnesota.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong area of surface low pressure over central Minnesota on Tuesday morning (26th) continued to deepen and move north during the day. This ended up being a record low pressure event and also created an intense pressure gradient across eastern North Dakota and portions of northwest and west central Minnesota. Wind speeds across many reporting sites had sustained speeds of 40 mph or wind gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 26, 1:35 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 26, 1:35 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT TUE OCT 26 2010

.SHORT TERM...

RECORD BREAKING LOW PRESSURE CYCLONE CONTINUES TO DEEPEN...WITH A
958MB LOW NEAR EVELETH MN THIS AFTERNOON. DEFORMATION RAIN BAND
CONTINUES TO DEVELOP...WITH A TIGHT THERMAL GRADIENT FROM NE TO
SW. IT IS CURRENTLY IN THE MID 50S NEAR HCO...WITH MID 30S
ADVECTING INTO THE DVL BASIN AND SOUTHERN FORECAST AREA. MODEL ARE
IN GOOD AGREEMENT...WITH THE NAM THE COLDEST MODEL...AND PREFER
THE SLIGHTLY WARMER GFS THAT IS VERIFYING LOW LEVEL THERMAL FIELDS BETTER.

FOR TONIGHT...LOW WILL CONTINUE TO SLOWLY DEEPEN AND BOTTOM OUT
AROUND 955MB JUST EAST OF BDE. EXPECT MODERATE RAIN TO CONTINUE
NEAR THE LOW...WITH RAIN CHANGING TO SNOW IN THE DEVILS LAKE BASIN
TO AROUND FARGO TO PKD AND POINTS SOUTH. THE CHANGE OVER WILL TAKE
SOME TIME FROM GFK AND POINTS NORTH. WINDS WILL REACH INTO HIGH
WIND WARNING CRITERIA FOR THE GFK AREA TO THE NORTH...SO WILL
ISSUE HIGH WIND WARNING HERE. WITH SNOW EXPECTED NEAR FARGO TO
WADENA COUNTY...WILL ISSUE A WINTER STORM WARNING HERE...WITH
BLIZZARD LIKE CONDITIONS POSSIBLE BY THE WED MORNING RUSH HOUR.
WE WILL KEEP THE BLIZZARD WARNING FOR THE DEVILS LAKE BASIN...WITH
BLIZZARD CONDITIONS EXPECTED WHEN SNOW COMBINES WITH STRONG WINDS
GUSTING TO NEAR 60 MPH AT TIMES.

FOR WED...THE COLUMN SHOULD COOL SUFFICIENTLY FOR ALL AREAS TO BE
SNOW AROUND OR SHORTLY AFTER 12Z WED. THEREFORE...WILL CONTINUE
WITH WINTER WEATHER HEADLINES AND TRANSITION HIGH WIND WARNING FOR
GFK AREA TO A WINTER STORM WARNING. SNOW TOTALS WILL VARY
GREATLY...WITH 6 INCHES OR MORE POSSIBLE FROM DVL TO NEAR FARGO TO
FFM...AND LIGHTER AMOUNTS TO THE NORTH. THERE MAY ONLY BE AN INCH
OR 2 NEAR GFK AND LITTLE ACCUMULATION AROUND BDE WHERE WARM AIR
WILL HANG ON THE LONGEST. WINDS WILL LINK UP TO NEAR 850 MB WITH
60-65KT TO MIX BY AFTERNOON...SO EXPECT EXTREMELY WINDY
CONDITIONS...WHEN COMBINED WITH FALLING SNOW TO PRODUCE NEAR
BLIZZARD CONDITIONS ALONG AND WEST OF THE VALLEY.

ON WED NIGHT...STORM SHOULD SLOWLY WIND DOWN AND PULL AWAY FROM
THE REGION. HAVE ENDED ALL HEADLINES AT 00Z THU...BUT WE MAY HAVE
TO EXTEND SOME SORT OF ADVISORY INTO WED EVENING...AND WILL
ADDRESS THIS ISSUE LATER.

FOR THU/FRI...EXPECT A FEW DRY AND COOL DAYS WITH HIGH PRESSURE
MOVING INTO THE AREA...AND SLIDING TO THE EAST ON FRIDAY.

.LONG TERM [FRIDAY NIGHT - MONDAY]...

THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM...GENERALLY
INDICATING DRY AND MILD WEATHER WITH HIGH TEMPERATURES NEAR THE
NORMAL MID TO UPPER 40S.

&&

.HYDROLOGY...
MORNING PRECIPITATION REPORTS COMING INTO THE GRAND FORKS NWS
OFFICE INDICATED A GOOD ONE INCH RAINFALL OVER MOST OF THE AREA.
SLIGHTLY LOWER AMOUNTS TO THE WEST OF DEVILS LAKE AND A BIT HIGHER
AMOUNTS IN THE NORTHERN RED RIVER VALLEY. EXPECT TO AT LEAST DOUBLE
THOSE AMOUNTS IN THE NEXT 24 HOURS IN A LOT OF AREAS SO RUNOFF WILL
START TO AFFECT SOME AREA RIVERS. QUESTION IS HOW FAST ANY RUNOFF
WILL OCCUR WITH SOME COLD MORNING LOWS OVER THE NEXT COUPLE OF DAYS.
DAYTIME HIGHS WILL BE WARM ENOUGH BUT THE RUNOFF SHOULD SLOW DOWN AT
NIGHT AS TEMPS FALL BELOW FREEZING. CURRENT MODELS PUSH HALLOCK AND
DILWORTH OVER FLOOD STAGE AND A FEW MORE RIVER POINTS TO ACTION
STAGE.

&&

.AVIATION...

A VERY STRONG OCTOBER STORM SYSTEM WILL CONTINUE TO AFFECT THE
NORTHERN PLAINS THROUGH THE TAF FORECAST PERIOD AND BEYOND. MUCH OF
THE DEVILS LAKE REGION...RED RIVER VALLEY...SOUTHEASTERN NORTH
DAKOTA...AND WEST CENTRAL MINNESOTA WILL EXPERIENCE VERY GUSTY WINDS
WITH GUSTS APPROACHING 60 MPH AT TIMES. THE WINDS ACROSS NORTHERN
MINNESOTA...INCLUDING BJI...WILL NOT BE AS STRONG DUE TO ITS
PROXIMITY TO THE LOW PRESSURE CENTER. THE COMBINATION OF THE
WIDESPREAD RAIN AND THE GUSTY WINDS WILL CONTINUE TO OCCASIONALLY
REDUCE VIS TO MVFR. LIFR/MFVR CEILINGS ARE EXPECTED THROUGH THE TAF
FORECAST PERIOD. THE SYSTEM IS USHERING COLDER AIR INTO EASTERN
NORTH DAKOTA...THE SOUTHERN VALLEY...AND WEST CENTRAL
MINNESOTA...AND RAIN WILL BEGIN TO CHANGE OVER TO SNOW LATE THIS
AFTERNOON AND EVENING. WARM AIR...HOWEVER...WILL LIKELY HANG AROUND
ACROSS NORTHERN MINNESOTA THROUGH MUCH OF TONIGHT...SO THE CHANGE
OVER TO SNOW MAY NOT OCCUR UNTIL TOMORROW MORNING. THE COMBINATION
OF THE SNOW AND WINDS WILL RESULT IN BLOWING SNOW AND GREATLY
REDUCED VISIBILITY...ESPECIALLY AT DVL WHERE BLIZZARD CONDITIONS ARE
EXPECTED THROUGH AT LEAST WEDNESDAY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ030.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR NDZ029-030-038-039-049-052-053.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ029-038-039-
     049-052-053.

     HIGH WIND WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR NDZ006-007-
     014-015-024-026-028-054.

     BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ006-007-014-015-
     024-026-028-054.

     HIGH WIND WARNING UNTIL 7 AM CDT WEDNESDAY FOR NDZ008-016-027.

     WINTER STORM WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR NDZ008-
     016-027.

MN...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ002-027-028-
     032.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR MNZ002-003-027>032-040.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>031-
     040.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR MNZ016-017-022>024.

     HIGH WIND WARNING UNTIL 7 AM CDT WEDNESDAY FOR MNZ001.

     WINTER STORM WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR MNZ001-
     004-007.

     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR
     MNZ005-008-013>015.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY FOR
     MNZ004-005-007-008-013>015.

     RIVER FLOOD WARNING FOR HALLOCK AND DILWORTH.

&&

DK/GROCHOCINSKI
Hazardous weather outlook, Oct 26, 5:59 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT TUE OCT 26 2010

MNZ003-029>031-040-NDZ029-038-039-049-052-053-271200-
CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-STEELE-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-
659 AM CDT TUE OCT 26 2010

...HIGH WIND WARNING IN EFFECT FOR THIS AFTERNOON THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

.VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AS A DEEP
AREA OF LOW PRESSURE OVER SOUTHERN MINNESOTA LIFTS NORTH. WIND
SPEEDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. AREAS
OF RAIN WILL ALSO CONTINUE INTO TONIGHT. ADDITIONAL RAIN AMOUNTS
FROM A HALF TO AN INCH ARE POSSIBLE. THE RAIN MAY BECOME MIXED
WITH OR CHANGE OVER TO SNOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF SNOW WILL CONTINUE WEDNESDAY ALONG WITH STRONG WINDS.
VISIBILITY MAY BECOME RESTRICTED IN ANY HEAVIER SNOW
BANDS...ESPECIALLY DURING THE MORNING COMMUTE. SNOW WILL GRADUALLY
TAPER OFF BY EVENING.

.SPOTTER INFORMATION STATEMENT...

RAIN AND SNOWFALL REPORTS ARE WELCOME.

MNZ001-002-004-005-007-008-013>015-022-027-028-NDZ008-016-027-030-
271200-
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-EAST BECKER-
PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-
659 AM CDT TUE OCT 26 2010

...A VARIETY OF INCLEMENT WEATHER TO AFFECT THE REGION INTO
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WILL CONTINUE ACROSS THE REGION TODAY. ALSO STRONG
WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE
TONIGHT. LATER TONIGHT THE RAIN MAY BECOME MIXED WITH OR CHANGE
OVER TO SNOW. SOME SNOW ACCUMULATIONS ARE POSSIBLE BY MORNING. ANY
HEAVIER SNOW BANDS WILL COMBINE WITH THE WIND TO REDUCE
VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANY LINGERING RAIN SHOULD CHANGE OVER TO ALL SNOW BY WEDNESDAY
MORNING AND CONTINUE DURING THE DAY. SNOW ACCUMULATIONS ARE AGAIN
POSSIBLE ALONG WITH REDUCED VISIBILITY WITH ANY HEAVIER SNOW BANDS
AND STRONG WIND. STRONG WESTERLY WINDS WILL CONTINUE. THE LIGHT
SNOW AND WIND SHOULD GRADUALLY DIMINISH DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

RAIN AND SNOW REPORTS ARE WELCOME.

MNZ006-009-016-017-023-024-032-271200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-WADENA-
659 AM CDT TUE OCT 26 2010

...RAIN TO CONTINUE ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. ADDITIONAL
RAIN ACCUMULATIONS OF AN INCH OR GREATER ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL BECOME MIXED WITH OR CHANGE OVER TO ALL SNOW DURING THE
DAY WEDNESDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED.
GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE WELCOME.

NDZ006-007-014-015-024-026-028-054-271200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
659 AM CDT TUE OCT 26 2010

...A BLIZZARD WARNING IN EFFECT FROM LATE AFTERNOON INTO
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY BECOMING MIXED WITH THEN CHANGING OVER TO
ALL SNOW BY EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED
WITH 4 TO 6 INCHES POSSIBLE BY MORNING. IN ADDITION WEST TO
NORTHWEST WINDS WILL INCREASE DURING THE DAY WITH GUSTS UP TO 50
MPH POSSIBLE. WHEN COMBINED WITH HEAVIER SNOW BANDS LATE THIS
AFTERNOON AND TONIGHT BLIZZARD CONDITIONS WILL OCCUR. FALLING
TEMPERATURES AND SNOW WILL ALSO CAUSE HAZARDOUS TRAVEL WITH SNOW
COVERED AND SLICK ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND STRONG WINDS WILL CONTINUE INTO WEDNESDAY WITH ADDITIONAL
ACCUMULATIONS EXPECTED. REDUCED VISIBILITY ALONG WITH SLICK AND
SNOW COVERED ROADWAYS WILL MAKE FOR A DANGEROUS COMMUTE WEDNESDAY
MORNING. SNOW AND WIND WILL GRADUALLY DIMINISH LATER IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

RAIN AND SNOWFALL REPORTS ARE WELCOME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Clay

When
October 26, 3:55 PM CST to October 27, 12:00 AM CST
Where
Clay forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

High Wind, Norman

When
October 26, 4:30 PM CST to 6:00 PM CST
Where
Norman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, Wilkin

When
October 26, 5:00 PM CST to October 27, 12:00 AM CST
Where
Wilkin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

High Wind, West Otter Tail

When
October 26, 5:00 PM CST to October 27, 12:00 AM CST
Where
West Otter Tail forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

High Wind, East Otter Tail

When
October 26, 5:00 PM CST to October 27, 12:00 AM CST
Where
East Otter Tail forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

High Wind, Grant

When
October 26, 5:00 PM CST to October 27, 12:00 AM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

High Wind, West Becker

When
October 26, 5:00 PM CST to 6:00 PM CST
Where
West Becker forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

High Wind, East Becker

When
October 26, 5:00 PM CST to 6:00 PM CST
Where
East Becker forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

High Wind, Wadena

When
October 26, 5:30 PM CST to 6:00 PM CST
Where
Wadena forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

High Wind, West Polk

When
October 27, 1:00 PM CST
Where
West Polk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, West Marshall

When
October 27, 2:54 PM CST
Where
West Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, Kittson

When
October 27, 2:54 PM CST
Where
Kittson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 263839, 263847, 263842, 263843, 263844, 263845, 263848, 263849, 263851, 263877, 263873, 263874.